Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 107, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 9, 2005, 5:39 PM PDT for San Diego County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 5:39 PM PDT (00:39 UTC)
- Expired
- Aug 9, 2005, 7:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 76 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:08 PM PDT | FLASH FLOOD | 13 Sw Borrego Springs, CA | SR78 JUST EAST OF S2. SIGNIFICANT AMOUNT OF FLOODING WITH SAND, ROCK, AND DEBRIS ACROSS BOTH LANES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 100042
FFWSGX
CAC073-100245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
539 PM PDT TUE AUG 9 2005
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
* UNTIL 745 PM PDT
* AT 536 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY INTENSIFYING THUNDERSTORMS PRODUCING FLASH FLOODING FROM 6
MILES NORTHEAST OF BORREGO SPRINGS TO OCOTILLO WELLS. LITTLE
MOVEMENT WAS INDICATED.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WARNER SPRINGS...OCOTILLO WELLS...MOUNT LAGUNA...BOULEVARD AND AGUA
CALIENTE SPRINGS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 3263 11611 3307 11611 3308 11609 3342 11609
3342 11668 3260 11644
$$
JAD3 follow-up statements
000
WGUS76 KSGX 100117
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
614 PM PDT TUE AUG 9 2005
CAC073-100245-
SAN DIEGO CA-
614 PM PDT TUE AUG 9 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM PDT FOR EASTERN SAN
DIEGO COUNTY...
AT 613 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING FROM 13 MILES EAST
OF WARNER SPRINGS TO NEAR OCOTILLO WELLS AND EXTENDING THROUGH THE
NORTHEAST CORNER OF THE COUNTY. THIS INCLUDES BORREGO SPRINGS.
DOPPLER RADAR ESTIMATES RAINFALL WITH THESE STORMS IN EXCESS OF TWO
INCHES PER HOUR. THESE THUNDERSTORMS WITH EXCESSIVE RAIN ARE
EXPECTED TO GRADUALLY MOVE SOUTH TOWARD AGUA CALIENTE SPRINGS
THROUGH 7 PM.
RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY DRY
WASHES AND STREAM BEDS. RURAL ROADS AND HIGHWAYS MAY BE FLOODED AS
WELL INCLUDING STATE ROUTES 3...22...AND HIGHWAY 78.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3263 11611 3307 11611 3308 11609 3342 11609
3342 11668 3260 11644
$$
JAD000
WGUS76 KSGX 100211
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
710 PM PDT TUE AUG 9 2005
CAC073-100245-
SAN DIEGO CA-
710 PM PDT TUE AUG 9 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM PDT FOR EASTERN SAN
DIEGO COUNTY...
THE THUNDERSTORMS PRODUCING THE HEAVIEST RAINFALL ARE NOW LOCATED
BETWEEN RANCHITA AND JULIAN...AND BETWEEN MOUNT LAGUNA AND
BOULEVARD. THE HEAVIEST ACTIVITY WILL CONTINUE TO SHIFT SOUTH AND
WILL MOVE INTO MEXICO AFTER 7 45 PM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
SPRINGS.
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.
LAT...LON 3263 11611 3307 11611 3308 11609 3342 11609
3342 11668 3260 11644
$$
PURPURA000
WGUS76 KSGX 100245
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
745 PM PDT TUE AUG 9 2005
CAC073-100255-
SAN DIEGO CA-
745 PM PDT TUE AUG 9 2005
...A FLASH FLOOD WARNING FOR EASTERN SAN DIEGO COUNTY EXPIRES AT 745
PM PDT ...
AT 745 PM...DOPPLER RADAR INDICATED THUNDERSTORMS HAVE DECREASED.
THEY WERE MOVING SOUTH OUT OF EASTERN SAN DIEGO COUNTY. SOME SHOWERS
OR THUNDERSTORMS WILL CONTINUE UNTIL AROUND 830 PM. RUNOFF WILL
CONTINUE TO CAUSE SOME FLOODING OF LOW LYING AREAS. DO NOT DRIVE
THROUGH FLOODED AREAS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
SPRINGS...RANCHITA AND OCOTILLO WELLS.
LAT...LON 3263 11611 3307 11611 3308 11609 3342 11609
3342 11668 3260 11644
$$
SGXWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:30 PM PDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 2:30 PM PDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT TUE AUG 9 2005 .SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...SLOWLY DECREASING LATE THIS WEEK INTO EARLY NEXT WEEK. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS TODAY. THE MARINE LAYER WILL GRADUALLY INCREASE FOR A LITTLE MORE EXTENSIVE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THERE WERE SCT TO BKN MID LEVEL CLOUDS IN NE FLOW THIS MORNING...MAINLY S. THERE WERE ALSO AREAS OF COASTAL LOW CLOUDS AND FOG. STRATUS REMAINS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS MOIST AND UNSTABLE WITH PW OF 1.91 INCHES. ONSHORE GRADIENTS WITH 3-5 MB SAN-IPL. THUNDERSTORMS STARTED DEVELOPING OVER THE HIGHER TERRAIN BY LATE MORNING AND WAS CAUSING FLASH FLOODING BY EARLY AFTERNOON. THE DEBRIS CLOUDS SLOWED THE INITIATION OF CONVECTION BUT STILL EXPECT A VERY ACTIVE DAY OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON. THESE STORMS WILL CAUSE FLASH FLOODING AND A FEW COULD BE SEVERE. STORMS COULD DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEYS TODAY. RESIDUAL MOISTURE ALONG WITH WEAK OUTFLOW BOUNDARIES AND MESOSCALE CIRCULATION MAY CAUSE ISOLATED SHOWERS OR THUNDERSTORMS IN THE MOUNTAINS AND DESERT TONIGHT. THERE WILL BE A GRADUAL DECREASE IN THE STRENGTH OF THE ELY COMPONENT OF THE FLOW ALOFT ALONG WITH A SLOW DECREASE IN PW WED THROUGH FRI AS THE UPPER HI SLOWLY SHIFTS E. THIS SHOULD RESULT IN A SLIGHT DOWNWARD TREND IN THUNDERSTORM ACTIVITY EACH DAY. HOWEVER...LOCAL STORMS COULD STILL CAUSE FLASH FLOODING. THERE SHOULD ALSO BE A LITTLE DEEPENING OF THE MARINE LAYER WITH POSSIBLE EDDY DEVELOPMENT AND WEAKER MONSOONAL FLOW. LOW CLOUDS AND PATCHY FOG WILL GET A SLIGHTLY FARTHER INLAND EACH DAY. MINOR TEMP CHANGES EXPECT FOR SLIGHT LOCAL COOLING W OF THE MOUNTAINS. LONGER RANGE PROGS CONTINUE THE MID LEVEL DRYING TREND THROUGH THE WEEKEND WITH JUST ISOLATED THUNDERSTORMS EXPECTED IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS AND NONE EARLY NEXT WEEK. THE MARINE LAYER SHOULD EXTEND INTO THE WRN VALLEYS IN THE NIGHTS AND MORNINGS. && .AVIATION...THUNDERSTORMS WILL CONTINUE IN THE MOUNTAINS THROUGH 04Z. AT 20Z A STRONG LINE OF CONVECTION WAS OVER NE SBD COUNTY AND WAS MOVING SW AT 25 KTS. STRONG THUNDERSTORMS WILL ERUPT OVER THE SAN BERNARDINO AND RIVERSIDE COUNTY MTNS THROUGH 23Z WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH IN THE STRONGEST STORMS. IF THIS LINE HOLDS TOGETHER IT WILL REACH THE SAN DIEGO COUNTY MOUNTAINS BTWN 23Z-01Z. MARINE LAYER...SCATTERED LOW CLOUDS ALONG THE SAN DIEGO COUNTY COAST WILL AFFECT CRQ AND SAN THROUGH THE EVENING WITH OCCASIONAL BKN CEILINGS BTWN 800 AND 1000 FEET MSL AFT 02Z. VFR IN ORANGE COUNTY. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE MOUNTAINS AND DESERTS OF SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTIES IN SOUTHWESTERN CALIFORNIA. SEE LAXFFASGX. && PUBLIC...ATKIN AVIATION...MOEDE
Hazardous weather outlook, Aug 9, 4:00 PM PDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT TUE AUG 9 2005 CAZ055-056-058-062-101100- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- SAN DIEGO COUNTY DESERTS- 400 PM PDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN BERNARDINO COUNTY MOUNTAINS RIVERSIDE COUNTY MOUNTAINS SAN DIEGO COUNTY MOUNTAINS SAN DIEGO COUNTY DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 800 PM. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. FOR WEDNESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. FOR THURSDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS CURRENTLY ACTIVATED FOR THIS AREA. CAZ060-061-101100- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- 400 PM PDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APPLE AND LUCERNE VALLEYS COACHELLA VALLEY IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 800 PM. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. FOR WEDNESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FOR THURSDAY THROUGH SATURDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS CURRENTLY ACTIVATED FOR THIS AREA. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. WHITLOW
In the hours before
Local storm report, Aug 9, 4:34 PM PDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
434 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST 1 W DESERT HOT SPRINGS 33.96N 116.52W
08/09/2005 63 MPH RIVERSIDE CA PUBLIC
0418 PM FLASH FLOOD YUCCA VALLEY 34.11N 116.43W
08/09/2005 SAN BERNARDINO CA NWS EMPLOYEE
INTERSECTION OF HWY 247 AND BUEN SUERTE RD. ROAD
IMPASSABLE. WATER APPROXIMATELY 1 FOOT HIGH.
&&
BDOYLELocal storm report, Aug 9, 4:52 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
452 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 1 W FOREST FALLS 34.09N 116.94W
08/09/2005 SAN BERNARDINO CA FIRE DEPT/RESCUE
TRW+ CAUSED FLOODING IN MILL CREEK AND A ROCKSLIDE ON VLY
OF THE FALLS RD. ROCKSLIDE WAS SCRAPED OFF BY CALTRANS.
0412 PM TSTM WND GST 1 W DESERT HOT SPRINGS 33.96N 116.52W
08/09/2005 63 MPH RIVERSIDE CA PUBLIC
THREE MILES NORTH OF I-10 ON HWY 62
0418 PM FLASH FLOOD YUCCA VALLEY 34.11N 116.43W
08/09/2005 SAN BERNARDINO CA NWS EMPLOYEE
INTERSECTION OF HWY 247 AND BUEN SUERTE RD. ROAD
IMPASSABLE. WATER APPROXIMATELY 1 FOOT HIGH.
&&
BDOYLELocal storm report, Aug 9, 5:05 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM FLASH FLOOD YUCCA VALLEY 34.11N 116.43W
08/09/2005 SAN BERNARDINO CA NWS EMPLOYEE
BUEN SUERTE RD. AND HWY 247. TWO CARS FLOODED AND UNDER
WATER.
&&
BDOYLELocal storm report, Aug 9, 5:24 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
524 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM FLASH FLOOD 8 W MECCA 33.58N 116.21W
08/09/2005 RIVERSIDE CA LAW ENFORCEMENT
ROADWAY FLOODING AT JACKSON ST AND 66TH AVE.
&&
BDOYLELocal storm report, Aug 9, 5:30 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM FLASH FLOOD 6 W LA QUINTA 33.67N 116.40W
08/09/2005 RIVERSIDE CA LAW ENFORCEMENT
SR74 AT VISTA POINT. MUD AND ROCK SLIDE
&&
BDOYLELocal storm report, Aug 9, 5:33 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
533 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN IDYLLWILD-PINE COVE 33.75N 116.72W
08/09/2005 0.00 INCH RIVERSIDE CA TRAINED SPOTTER
0.35 INCH IN THE PAST HALF HOUR. EXCESSIVE RUNOFF IS
RAPIDLY FLOWING DOWN THE STREET.
&&
BDOYLEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:04 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 31 min |
| Aug 9, 6:02 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 66 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.